Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Hadamard differentiability via Gâteaux differentiability

Author: Luděk Zajíček
Journal: Proc. Amer. Math. Soc. 143 (2015), 279-288
MSC (2010): Primary 46G05; Secondary 26B05, 49J50
Published electronically: August 29, 2014
MathSciNet review: 3272753
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a separable Banach space, $ Y$ a Banach space and $ f: X \to Y$ a mapping. We prove that there exists a $ \sigma $-directionally porous set $ A\subset X$ such that if $ x\in X \setminus A$, $ f$ is Lipschitz at $ x$, and $ f$ is Gâteaux differentiable at $ x$, then $ f$ is Hadamard differentiable at $ x$. If $ f$ is Borel measurable
(or has the Baire property) and is Gâteaux differentiable at all points, then $ f$ is Hadamard differentiable at all points except for a set which is a $ \sigma $-directionally porous set (and so is Aronszajn null, Haar null and $ \Gamma $-null). Consequently, an everywhere Gâteaux differentiable $ f: \mathbb{R}^n \to Y$ is Fréchet differentiable except for a nowhere dense $ \sigma $-porous set.

References [Enhancements On Off] (What's this?)

  • [1] Giovanni Alberti, Marianna Csörnyei, and David Preiss, Structure of null sets in the plane and applications, European Congress of Mathematics, Eur. Math. Soc., Zürich, 2005, pp. 3-22. MR 2185733 (2007c:26014)
  • [2] Yoav Benyamini and Joram Lindenstrauss, Geometric nonlinear functional analysis. Vol. 1, American Mathematical Society Colloquium Publications, vol. 48, American Mathematical Society, Providence, RI, 2000. MR 1727673 (2001b:46001)
  • [3] Donatella Bongiorno, Stepanoff's theorem in separable Banach spaces, Comment. Math. Univ. Carolin. 39 (1998), no. 2, 323-335. MR 1651959 (99k:46070)
  • [4] Jakub Duda, On Gateaux differentiability of pointwise Lipschitz mappings, Canad. Math. Bull. 51 (2008), no. 2, 205-216. MR 2414208 (2009m:46061),
  • [5] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597 (96e:03057)
  • [6] K. Kuratowski, Topology. Vol. I, new edition, revised and augmented. Translated from the French by J. Jaworowski, Academic Press, New York, 1966. MR 0217751 (36 #840)
  • [7] H. Lebesgue, Sur les fonctions représentable analytiquement, J. Math. Pure Appl. (6) 1 (1905), 139-212.
  • [8] Joram Lindenstrauss, David Preiss, and Jaroslav Tišer, Fréchet differentiability of Lipschitz functions and porous sets in Banach spaces, Annals of Mathematics Studies, vol. 179, Princeton University Press, Princeton, NJ, 2012. MR 2884141
  • [9] J. L. Massera and J. J. Schäffer, Linear differential equations and functional analysis. I, Ann. of Math. (2) 67 (1958), 517-573. MR 0096985 (20 #3466)
  • [10] D. Preiss and L. Zajíček, Directional derivatives of Lipschitz functions, Israel J. Math. 125 (2001), 1-27. MR 1853802 (2002f:46069),
  • [11] A. Shapiro, On concepts of directional differentiability, J. Optim. Theory Appl. 66 (1990), no. 3, 477-487. MR 1080259 (92e:46092),
  • [12] S. A. Shkarin, Points of discontinuity of Gateaux-differentiable mappings, Sibirsk. Mat. Zh. 33 (1992), no. 5, 176-185, 224 (Russian, with Russian summary); English transl., Siberian Math. J. 33 (1992), no. 5, 905-913 (1993). MR 1197083 (94a:58023),
  • [13] Luděk Zajíček, On sets of non-differentiability of Lipschitz and convex functions, Math. Bohem. 132 (2007), no. 1, 75-85. MR 2311755 (2008a:26009)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46G05, 26B05, 49J50

Retrieve articles in all journals with MSC (2010): 46G05, 26B05, 49J50

Additional Information

Luděk Zajíček
Affiliation: Charles University, Faculty of Mathematics and Physics, Sokolovská 83, 186 75 Praha 8-Karlín, Czech Republic

Keywords: Hadamard differentiability, G\^ateaux differentiability, Fr\'echet differentiability, $\sigma$-porous set, $\sigma$-directionally porous set, Stepanoff theorem, Aronszajn null set
Received by editor(s): October 10, 2012
Received by editor(s) in revised form: March 27, 2013
Published electronically: August 29, 2014
Additional Notes: This research was supported by the grant GAČR P201/12/0436.
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society